Alert archive / Kansas / Red Flag Warnings in 2025

Red Flag Warning 7, NWS Topeka, KS

March 22, 20256 counties in Kansas

NWS Topeka, KS issued this red flag warning at Mar 22, 2025, 3:08 AM CDT for 6 counties in Kansas. It took effect at Mar 22, 2025, 1:00 PM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 22, 2025, 3:08 AM CDT (08:08 UTC)
In effect from
Mar 22, 2025, 1:00 PM CDT
Expired
Mar 22, 2025, 8:00 PM CDT
In force
7 hr
Issued by
NWS Topeka, KS

Counties Clay County, KS, Cloud County, KS, Dickinson County, KS, Ottawa County, KS, Republic County, KS, Washington County, KS

The radar

The Topeka radar (KTWX), 110 km from the middle of the area, began a volume at 08:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 8.1 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2025-03-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2025-03-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -29 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2780 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
-29 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

004 
WWUS83 KTOP 220808
RFWTOP

URGENT - FIRE WEATHER MESSAGE
National Weather Service Topeka KS
308 AM CDT Sat Mar 22 2025


KSZ008-009-020-021-034-035-222100-
/O.NEW.KTOP.FW.W.0007.250322T1800Z-250323T0100Z/
Republic-Washington-Cloud-Clay-Ottawa-Dickinson-
308 AM CDT Sat Mar 22 2025

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM
CDT THIS EVENING FOR GUSTY WINDS, LOW RELATIVE HUMIDITY, AND
DRY CURED FUELS FOR NORTH CENTRAL KANSAS...

The National Weather Service in Topeka has issued a Red Flag
Warning for gusty south winds and low relative humidity, which is
in effect from 1 PM this afternoon to 8 PM CDT this evening.

* AFFECTED AREA...Fire Weather Zone 008 Republic, Fire Weather 
  Zone 009 Washington, Fire Weather Zone 020 Cloud, Fire Weather 
  Zone 021 Clay, Fire Weather Zone 034 Ottawa and Fire Weather 
  Zone 035 Dickinson.

* TIMING...From 1 PM this afternoon to 8 PM CDT this evening.

* WINDS...South 15 to 25 mph with gusts 30 to 40 mph.

* RELATIVE HUMIDITY...As low as 17 percent.

* TEMPERATURES...Upper 60s to near 70.

* IMPACTS...Any fire that develops will catch and spread 
  quickly. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
2 follow-up statements
445 
WWUS83 KTOP 221950
RFWTOP

URGENT - FIRE WEATHER MESSAGE
National Weather Service Topeka KS
250 PM CDT Sat Mar 22 2025


KSZ008-009-020-021-034-035-230100-
/O.CON.KTOP.FW.W.0007.000000T0000Z-250323T0100Z/
Republic-Washington-Cloud-Clay-Ottawa-Dickinson-
250 PM CDT Sat Mar 22 2025

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING
FOR LOW AFTERNOON HUMIDITIES AND STRONG GUSTY SOUTH WINDS FOR
PORTIONS OF NORTH-CENTRAL KANSAS...

* AFFECTED AREA...Fire Weather Zone 008 Republic, Fire Weather 
  Zone 009 Washington, Fire Weather Zone 020 Cloud, Fire Weather 
  Zone 021 Clay, Fire Weather Zone 034 Ottawa and Fire Weather 
  Zone 035 Dickinson.

* TIMING...Until 8 PM CDT this evening.

* WINDS...South 15 to 25 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 19 percent.

* TEMPERATURES...Up to 68.

* IMPACTS...Any fire that develops will catch and spread 
  quickly. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
748 
WWUS83 KTOP 230115
RFWTOP

URGENT - FIRE WEATHER MESSAGE
National Weather Service Topeka KS
815 PM CDT Sat Mar 22 2025

KSZ008-009-020-021-034-035-230215-
/O.EXP.KTOP.FW.W.0007.000000T0000Z-250323T0100Z/
Republic-Washington-Cloud-Clay-Ottawa-Dickinson-
815 PM CDT Sat Mar 22 2025

...RED FLAG WARNING HAS EXPIRED FOR FOR PORTIONS OF NORTH CENTRAL
KANSAS...

Relative humidity will continue to increase along with decreasing
winds tonight.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this red flag warning went out at Mar 22, 12:38 AM CDT, 2 hours 30 minutes earlier. Its key messages:

  • Very High Fire danger over the next few days with gusty winds and low afternoon relative humidities.
  • A few strong storms possible across far eastern Kansas Saturday evening and overnight into Sunday. Any severe threats would be large hail and isolated damaging winds.
  • Slightly above average temperatures continue over the next week as temperatures each afternoon warm into the upper 60s and 70s.
Area forecast discussion, Mar 22, 12:38 AM CDT, 2 hours 30 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
1238 AM CDT Sat Mar 22 2025

.KEY MESSAGES...

- Very High Fire danger over the next few days with gusty winds and
  low afternoon relative humidities.

- A few strong storms possible across far eastern Kansas
  Saturday evening and overnight into Sunday. Any severe
  threats would be large hail and isolated damaging winds.

- Slightly above average temperatures continue over the next
  week as temperatures each afternoon warm into the upper 60s
  and 70s.

&&

.DISCUSSION...
Issued at 208 PM CDT Fri Mar 21 2025

18z water vapor imagery this afternoon shows a deep but progressive
trough axis extending from the Hudson Bay down to the Texas
Panhandle, moisture streaming in ahead of a trough over the PNW and
broad ridging over the eastern third of the US. Closer to home, a
surface trough has almost made it all the way through eastern Kansas
and has helped to shift winds out of the west and northwest. Very
high fire danger is expected this afternoon as gusty winds and low
afternoon humidities set up across the area. See the fire weather
discussion below for further details.

Overnight tonight and into Saturday morning, the 850mb ridge axis
will begin to slide to the east, shifting low-level winds back to
the south. This should help to advect in a bit warmer air for the
day as temperatures top out near 70 degrees. By Saturday evening and
overnight into Sunday morning, a digging shortwave coming out of the
northern Rockies will push into the northern Plains, deepening a
surface low and trough axis in the Central Plains. Isentropic ascent
and moisture advection ahead of this trough axis will become best
across far eastern Kansas and into Missouri. This may yield some
scattered showers and possibly some thunderstorms in this time
period but best chances should be confined to east-central Kansas
and Missouri. That said, around a 1000 J/kg of elevated instability
could be realized Saturday night hinting at the possibility of
stronger storm potential. With storms remaining elevated, the main
hazards with any strong to severe storm would be large hail with an
occasional damaging wind gust.

By Sunday, expect another breezy afternoon as afternoon temperatures
top out in the low to mid 60s. Looking ahead to next week, most of
the week looks fairly dry with highs in the 60s and 70s. Mid-level
heights and upper level ridging will be building for much of the
week that should help temperatures to warm each day in the week,
especially by Thursday/Friday. The next chance for widespread
precipitation chances doesn't appear to come until next weekend as a
deep upper wave moves across the Plains. Timing and location of PoPs
could shift over the coming days so stay tuned for additional
details.

&&

.AVIATION /06Z TAFS THROUGH 06Z SUNDAY/...
Issued at 1237 AM CDT Sat Mar 22 2025

VFR conditions continue. Light and variable winds overnight turn
predominantly southerly after daybreak, then become gusty
through the afternoon. Gusts should drop off after sunset while
remaining sustained near 10 kts from the south.

&&

.FIRE WEATHER...
Issued at 349 AM CDT Fri Mar 21 2025

Several days of very high fire danger will be expected over the next
few days as very dry afternoon air and gusty winds set up across the
Plains. This afternoon, a wind shift has shifted winds out of the
northwest, gusting upwards of 25-35 mph at times. RH values as of 2
PM still are sitting in the high 20 percent range, and are expected
to approach 20 percent by the later afternoon. This will lead to
some erratic fire behavior and make any fires that are on the ground
difficult to control. RH should recover above 40 percent after 10 PM
this evening.

Similar conditions will set up Saturday afternoon as afternoon RH
values drop back into the 15-25 percent range and south winds gust
up to 30 mph at times. Very high to extreme fire danger will be
expected and outdoor burning will not be advised. RH recovers above
40 percent area-wide by 10-11 PM. Sunday will be the next day to see
very high to extreme fire danger as the 15-25 percent afternoon RH
values and gusty northwest winds could cause erratic fire behavior.
Some precipitation Saturday night and early Sunday morning could
help to mitigate some fire concerns Sunday, but any precipitation
will remain scattered and confined across eastern Kansas so do not
expect widespread moisture help. Again, outdoor burning will not be
advised. RH recoveries will get above 40 percent after 11 PM Sunday
night.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Griesemer
AVIATION...Picha
FIRE WEATHER...Griesemer
Hazardous weather outlook, Mar 21, 9:13 PM CDT, 5 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
913 PM CDT Fri Mar 21 2025

KSZ008>012-020>024-026-034>040-054>056-058-059-230215-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
913 PM CDT Fri Mar 21 2025

This Hazardous Weather Outlook is for central Kansas, east central
Kansas, north central Kansas and northeast Kansas.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Very high fire danger is expected Saturday and Sunday with low
relative humidity and gusty winds each day.

There is a chance for thunderstorms late Saturday night into early
Sunday morning with best chances along and southeast of the Kansas
Turnpike. A few storms could be strong and produce marginally severe
hail and isolated damaging wind gusts.

&&

More detailed information can be found at:
www.weather.gov/media/top/DssPacket.pdf

Nearby

Red Flag Warnings in Kansas, 2025Every red flag warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.